Post #4 of 6:
The most recent issue of the Wilderness Medicine Newsletter, Nov/Dec 2006, is dedicated to the recognition and management of high altitude illnesses. To follow is a series of postings regarding high altitude illnesses, recognition and management.
HIGH-ALTITUDE PULMONARY EDEMA (HAPE)
HAPE = Fluid in the lungs.
Signs & Symptoms: Acute Mountain Sickness plus
Shortness of breath at rest
Fast shallow breathing
Persistent cough with or without sputum
Dyspnea not relieved with rest
Chest tightness, pressure, congestion
No pain (if pain present, suspect injury, acute MI, or costochondritis)
Cyanosis of the lips and fingernail beds
IMMEDIATE DESCENT – at least 500 – 1000 meters
If unable to descend, then place in pressure bag, Gamow, Certec, or PAC
Administer O2 if available, will relieve symptoms within minutes
Monitor SaO2 by pulse oximeter
Nifedipine (Adalat, Procardia), this is a calcium channel blocker that aids in HAPE by causing pulmonary vasodilation.
Nifedipine 10mg po every 6 hours, may use Nifedipine SR (slow release form) 30mg po every 8-12 hours, total dose not to exceed 90 – 120mg/day.
Acetazolamide (Diamox), is a carbonic anhydrase inhibitor helps to accelerate acclimatization. It may used help prevent AMS and HAPE but, it is not effective for the treatment of HAPE.
This blog is powered by the Wilderness Medicine Newsletter, now celebrating 20 years of publication. The WMN is published and distributed online six times each year by TMC Books, and subscriptions cost as little as $10 per year. To find out more, or to subscribe online, click here.